You are on page 1of 4

Case Report

EXFOLIATIVE DERMATITIS TO ALL FOUR FIRST LINE ORAL


ANTI-TUBERCULAR DRUGS

Ruchi Dua1, Girish Sindhwani2 and Jagdish Rawat2

(Received on 13.10.2009; Accepted afer revision on 15.11.2009)

Summary: Exfoliative dermatitis to all four first line drugs singly or rarely in combination has been reported. Here we
report a rare case of pulmonary tuberculosis with exfoliative dermatitis to all four oral first line antitubercular drugs.
(Rifampicin, Isoniazid, Ethambutol, Pyrazinamide). To the best of our knowledge, this is the first such case.
[Indian J Tuberc 2010; 57: 53-56]

Key words: Exfoliative dermatitis, Antitubercular drugs.

INTRODUCTION he was febrile and there was generalized scaling


eruption involving the scalp, trunk, extremities and
Exfoliative dermatitis also known as palms (Figs. 1-3). A diagnosis of exfoliative
erythroderma is an uncommon but serious skin dermatitis due to antitubercular treatment was made
disorder which results in generalized scaling eruption because he was not taking other medicines. Anti-
of the skin. It is usually drug induced, idiopathic, or tubercular treatment was then withheld and he was
secondary to underlying cutaneous or systemic started on corticosteroids (initially 1mg/kg).
disease. Theoretically, any drug may cause
exfoliative dermatitis. Among antitubercular drugs, Further workup revealed a normal Total
exfoliative dermatitis has been reported with Leukocyte Count (TLC-12,000), normal liver and
rifampicin, isoniazid, ethambutol, pyrazinamide, kidney function tests, Elisa for HIV negative, sputum
streptomycin, PAS either singly or combination smear examination negative for AFB and sequential
of two drugs in some case reports.1-6 It usually CXRs showed radiological improvement.
presents by six to eight weeks of initiation of
antitubercular treatment. Early recognition, Once his rash completely resolved, drugs
prompt withdrawal of antitubercular therapy and were reintroduced according to WHO
institution of steroids, if reaction is severe, are recommendations7. On reintroduction of Isoniazid
cornerstones of its management. Here we report (50 mg), he developed increase in itching and rash.
a rare case of pulmonary tuberculosis with Isoniazid was then withdrawn. After subsidence of
exfoliative dermatitis to all four oral first line rash, rifampicin 150 mg was reintroduced, following
antitubercular drugs (rifampicin, isoniazid, which, patient again developed scaling eruption.
ethambutol, pyrazinamide). Rifampicin was also stopped. He responded in a
similar way to both ethambutol and pyrazinamide,
CASE REPORT while he tolerated streptomycin and Ofloxacin well
and his rash completely disappeared (Figs. 4-6). He
A 73-year-old male patient, a diagnosed case has been continued on streptomycin, ofloxacin in
of smear positive pulmonary tuberculosis, on CAT continuation phase(daily regimen). Steroids were
-I antitubercular treatment for eight weeks, gradually tapered and stopped. After five months of
presented to us with complaints of itching and ATT, patient showed clinical and radiological
generalized rash all over the body. On examination, improvement.
1. Senior Resident 2. Assistant Professor
Department of Pulmonary Medicine, Himalayan Institute of Medical Sciences, Dehradun (Uttarakhand).
Correspondence: Dr. Ruchi Dua, Senior Resident, Department of Pulmonary Medicine, Himalayan Institute of Medical Sciences,
Dehradun, Uttarakhand. Phone: 9410540684; Fax: +911352471371; e-mail: vivekvijjan@yahoo.com

Indian Journal of Tuberculosis


54 RUCHI DUA ET AL

Fig. 1 Fig. 4

Fig. 2 Fig. 5

Fig. 3 Fig. 6

Figs. 4-6: Resolution of lesions after stopping


Figs. 1-3: Scaly eruptions involving palms and
incriminating drugs
extremities

Indian Journal of Tuberculosis


EXFOLIATIVE DERMATITIS TO ANTI-TB DRUGS 55

DISCUSSION Human Immunodeficiency Virus (HIV)


infection 11, polypharmacy, advanced age,
Cutaneous adverse drug reactions (CADR) autoimmune disorders, and pre-existing renal or liver
are one of the commonly observed major adverse impairment were common predisposing conditions
effects of first line antitubercular therapy being for developing cutaneous hypersensitivity reactions
reported in 5.7% of tubercular patients.8 CADR to antitubercular treatment. Workup of our patient
associated with antitubercular treatment include revealed no other risk factor apart from elderly age.
morbiliform rash, erythema multiforme
syndrome, urticaria, lichenoid eruption and other If the cutaneous reaction is not serious,
more serious ones like SJ syndrome and exfoliative desensitization can be attempted, but in case of
dermatitis. serious reactions, reinstitution of drug is not to be
attempted. So in our case he was put on a modified
SJ syndrome is a rare but potentially fatal regimen of streptomycin and Ofloxacin during
complication of anti-tubercular therapy. In a review continuation phase, which he is tolerating well.
of 9,111 hospitalized patients of pulmonary
tuberculosis, 25 or 0.27% developed SJ syndrome9. Severe hypersensitivity reactions to
Thiacetazone was the possible causative agent in standard antitubercular drugs are rare but they
most of the cases but definitely not in all cases. In may be fatal. They usually commence after four
another report, anti-tubercular drugs, particularly to six weeks of therapy and must be recognized
thiacetazone, were causative agents for SJ syndrome early to reduce associated morbidity and
and toxic epidermal necrosis10. mortality.

Exfoliative dermatitis or erythroderma is an REFERENCES


erythematous, scaly dermatitis involving most, if not
all, of the skin and results in massive scaling. 1. Rosin MA, King LE Jr. Isoniazid-induced exfoliative
dermatitis. South Med J 1982; 75(1):81.
In a large tertiary care centre study on 2. Mullick RN, Mullick SB.Thiacetazone induced skin
reactions after an unusual period. J Indian Med Assoc
CADR with antitubercular drugs, pyrazinamide 1986; 84(6):195-6.
was the commonest offending drug (2.38%), 3. Goldin HM, Schweitzer WJ, Bronson DM. Rifampin and
followed by streptomycin (1.45%), ethambutol exfoliative dermatitis. Ann Intern Med. 1987; 107(5):78-
(1.44%), rifampicin (1.23%) and isoniazid 9.
4. Miranda MFM, Rege VL, Coelho VE. Exfoliative dermatitis
(0.98%)8. due to ethambutol. Indian J Tuberc 1996; 43:103-4.
5. Perdu D, Lavaud F, Prevost A. Erythema multiforme due
Majority of cutaneous hypersensivity to pyrazinamide. Allergy 1996; 51: 340-2. (s)
reactions occurred within two months after the initial 6. PV Kishore, Subish Palaian, Smitha Prabhu, Mukhyaprana
dose. In our case, patient developed exfoliative Prabhu, Pranaya Mishra. Drug induced maculopapular rash
with the commonly used first line antitubercular drug,
dermatitis by end of second month of treatment.
Pyrazinamide. The Internet Journal of Dermatology 2007;
Surprisingly, he tolerated streptomycin well while 5(1):42-4. (s)
he developed reaction to Isoniazid, Rifampicin, 7. Harries A. What are the most common adverse drug events
pyrazinamide and ethambutol introduced to first line tuberculosis drugs and what is the procedure
sequentially, which is in contrast to the findings of for reintroduction of drugs? In :Frieden T.Toman’s
Tuberculosis. Case detection, treatment, and monitoring.
above mentioned study. Questions and Answers.2 nd ed. World health
organization.Geneva:2004.p156
8. Tan WC, Ong CK, Kang SC, Razak MA.Two years review
There have been several case reports of of cutaneous adverse drug reaction from first line anti-
exfoliative dermatitis with single antitubercular tuberculous drugs. Med J Malaysia 2007; 62(2):143-6.
drugs1-6 but to the best of our knowledge no case of 9. Mathur KC. Steven-Johnson Syndrome amongst 9,111
cutaneous hypersensitivity to all four first line drugs patients undergoing anti-tubercular treatment (a series of
25 cases). Indian J Tuberc 1978; 25(3): 141-3.
has been reported.

Indian Journal of Tuberculosis


56 RUCHI DUA ET AL

10. Leenutaphong V, Sivayathom A, Suthipinittharm P, 11. Dukes CS, Sugarman J, Cegielski JP, Lallinger GJ, Mwakyusa
Sunthonpalin P. Stevens-Johnson syndrome and toxic DH. Severe cutaneous hypersensitivity reactions during
epidermal necrolysis in Thailand. Int J Dermanol 1993; treatment of tuberculosis in patients with HIV infection in
Jun 32(6): 428-31. Tanzania. Trop Geogr Med 1992 Oct; 44(4):308-11.

The Union Karel Styblo Public Health Prize - 2009

Dr. Behera receiving the ‘The Karel Styblo Prize for Public Health - 2009’ by the Union (IUATLD)
at Cancun Mexico on 4.12.2009 for his contribution in the field of Tuberculosis.

Dr D. Behera, Director of the LRS Institute of Tuberculosis and Respiratory Diseases, New
Delhi has been selected as the recipient of The Union Karel Styblo Public Health Prize – 2009 by the
Union in recognition of his contributions in tuberculosis. He has received ICMR Awards thrice and
Dr. BC Roy award twice given by the Medical council of India. Besides these, he has to his credit
many more National and International awards. He has authored a Text book on Pulmonary diseases
released recently. Dr Behera received the Award on 4th of December at Cancun, Mexico during the
40th Annual meeting of the International Union against Tuberculosis and Lung Diseases (the Union).
He also took over as the Chairman of the Tuberculosis section of the Union.

Congratulations Dr Behera!

Indian Journal of Tuberculosis